Alert archive / Indiana / Flash Flood Warnings in 2008
Flash Flood Warning 62, NWS Indianapolis, IN
NWS Indianapolis, IN issued this flash flood warning at Jun 14, 2008, 12:09 AM EDT for Brown County, Greene County, Monroe County, Indiana. It was in force for 4 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2008, 12:09 AM EDT (04:09 UTC)
- Expired
- Jun 14, 2008, 4:15 AM EDT
- In force
- 4 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Brown County, IN, Greene County, IN, Monroe County, IN
The radar
The Indianapolis radar (KIND), 74 km from the middle of the area, began a volume at 04:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 1:11 AM EDT | FLASH FLOOD | Bloomington, IN | NUMEROUS ROADS REPORTED TO BE FLOODED. A MUDSLIDE/ROCKSLIDE OCCURRED ON HARMONY ROAD JUST OFF OF KIRKSVILLE ROAD IN MONROE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 62 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 4.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 28 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 958 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KIND 140412
FFWIND
INC013-055-105-140815-
/O.NEW.KIND.FF.W.0062.080614T0409Z-080614T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1209 AM EDT SAT JUN 14 2008
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
BROWN COUNTY IN SOUTH CENTRAL INDIANA...
MONROE COUNTY IN SOUTH CENTRAL INDIANA...
EASTERN GREENE COUNTY IN SOUTHWEST INDIANA...
* UNTIL 415 AM EDT
* AT 1204 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
TORRENTIAL FLOODING RAINS FROM THUNDERSTORMS OVER THE WARNED AREA.
VERY HEAVY RAINS WILL OCCUR ACROSS THE WARNED AREA. THIS WILL CAUSE
FLASH FLOODING.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ELLETTSVILLE...BLOOMINGTON AND NASHVILLE.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
LAT...LON 3893 8692 3903 8695 3917 8677 3917 8670
3923 8670 3933 8636 3933 8611 3906 8612
3904 8633 3901 8633 3900 8635 3899 8669
3893 8677
TIME...MOT...LOC 0409Z 180DEG 0KT 3913 8653
$$
CO2 follow-up statements
000
WGUS73 KIND 140516
FFSIND
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
113 AM EDT SAT JUN 14 2008
INC013-055-105-140815-
/O.CON.KIND.FF.W.0062.000000T0000Z-080614T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BROWN-GREENE-MONROE-
113 AM EDT SAT JUN 14 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM EDT FOR
EASTERN GREENE...MONROE AND BROWN COUNTIES...
AT 111 AM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A MUDSLIDE
HAD BLOCKED HARMONY ROAD OFF OF KIRKSVILLE ROAD IN MONROE COUNTY. IN
ADDITION...NUMEROUS ROADS WERE REPORTED TO BE UNDERWATER ACROSS THE
WARNED AREA DUE TO HEAVY RAINS.
THE THREAT FOR FLASH FLOODING DUE TO HEAVY RAINS WILL PERSIST EVEN
FOR A PERIOD OF TIME AFTER THE RAINFALL ENDS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
LAT...LON 3893 8692 3903 8695 3917 8677 3917 8670
3923 8670 3933 8636 3933 8611 3906 8612
3904 8633 3901 8633 3900 8635 3899 8669
3893 8677
TIME...MOT...LOC 0513Z 180DEG 0KT 3913 8653
$$
CO000
WGUS73 KIND 140808
FFSIND
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
408 AM EDT SAT JUN 14 2008
INC013-055-105-140818-
/O.EXP.KIND.FF.W.0062.000000T0000Z-080614T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BROWN-GREENE-MONROE-
408 AM EDT SAT JUN 14 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 415 AM EDT FOR EASTERN
GREENE...MONROE AND BROWN COUNTIES...
LAT...LON 3893 8692 3903 8695 3917 8677 3917 8670
3923 8670 3933 8636 3933 8611 3906 8612
3904 8633 3901 8633 3900 8635 3899 8669
3893 8677
TIME...MOT...LOC 0808Z 180DEG 0KT 3913 8653
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 7:36 PM EDT, 4 hours 33 minutes earlier.
Area forecast discussion, Jun 13, 7:36 PM EDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 736 PM EDT FRI JUN 13 2008 .UPDATE...ACARS DATA SHOWING CAPPING INVERSION AROUND 900MB AS SHOWERS CONTINUE TO DIMINISH ACROSS THE CWA. WILL DROP THE FLOOD WATCH AT 8PM SINCE LITTLE ADDITIONAL DEVELOPMENT IS EXPECTED. STORMS OVER IL ARE STRUGGLING TO MAINTAIN SO ANYTHING THAT DOES MANAGE TO DEVELOP WILL BE SHORT LIVED. MAY UPDATE TO REMOVE PRECIP AFTER MIDNIGHT AS THE COLD FRONT WILL PUSH THROUGH THE CWA ENDING CHANCES...BUT WILL CONTINUE TO MONITOR ACTIVITY IN IL BEFORE FINAL DECISION. NEW GRIDS/ZFP AVAILABLE AFT 00Z. && .AVIATION...DISCUSSION FOR THE 00Z TAFS A COLD FRONT WILL MOVE THROUGH INDIANA FROM 05Z-08Z. DRIER AIR WAS BEING PULLED INTO TAF LOCATIONS AHEAD OF THE FRONT. VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD. THE ONLY EXCEPTION WILL BE HUF WHERE THEY WILL START OUT WITH IFR CIGS. THESE WILL IMPROVE TO VFR BY 01Z. MUCH DRIER AIR WILL MOVE INTO AFT FROPA. SFC MSTR FROM THE SHOWERS AND TSTMS FRI AFTN WILL CAUSE SOME FOG FORMATION FROM 09Z-13Z. VSBYS SHOULD NOT DECREASE BELOW VFR LVLS. HIGH PRESSURE WILL BUILD INTO INDIANA ON SAT. ONLY SCT CU IS EXPECTED. && .DISCUSSION... MAIN FOCUS WILL WITH HEAVY RAIN EARLY TONIGHT AND THEN RAIN CHANCES SUNDAY NIGHT INTO MONDAY. SFC CHARTS INDICATED CD FNT WAS STILL ACROSS WRN ILLINOIS. HOWEVER OUTFLOW BOUNDARIES HAD CAUSED THUNDERSTORMS WERE FARTHER EAST MAINLY ACROSS OUR AREA. MAIN QUESTION IS HOW QUICK HEAVY RAIN WILL END. LOOKING UP STREAM IT COULD BE OVER WITH BY EVENING OVER THE NW HALF OF OUR AREA. WV IR INDICATED A S/W MOVG TOWARDS THE MID MISSISSIPPI VALLEY AND THIS SHOULD KEEP PRECIP ACROSS OUR AREA WELL INTO THE EVENING. I WILL END THE FLASH FLOOD WATCH ALONG AND NORTH OF I70 AS HEAVY RAIN WILL CERTAINLY BE OVER WITH BY THEN. IN THE SOUTH I WILL KEEP IT TO 4 AM. EVEN THOUGH PRECIP COULD END SOONER...I WOULD PREFER TO BE CONSERVATIVE IN SHORTENING FLASH FLOOD WATCH. COLD FRONT WILL BE NEAR THE OHIO RIVER BY 12Z SATURDAY. WILL ONLY MENTION SLIGHT CHANCE POPS IN OUR FAR SE EARLY SATURDAY. THEN DRY UNTIL LATE SUNDAY. WILL GO WITH COOLER MAV/MET TEMPERATURES ON SATURDAY BASED ON CURRENT TEMPERATURES UPSTREAM BEHIND CD FNT. ANOTHER CD FNT WILL MOVE THROUGH OUR REGION LATE SUNDAY NIGHT EARLY MONDAY. SPC HAS US IN A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR DAY 3 FOR OUR NW HALF WHICH WOULD BE MAINLY SUNDAY NIGHT. NAM SLOWS UP FRONT ON SUNDAY KEEPING PRECIP ACROSS OUR REGION...WHILE GFS IS MUCH MORE PROGRESSIVE AND ENDS PRECIP QUICKLY ON MONDAY. FOR NOW WILL USE BLEND DURING THE PERIOD WITH ONLY 20 PERCENT POPS NORTH. COOL AND MOSTLY DRY WEATHER WILL BE THE RULE REST OF THE WORK WEEK AS A LARGE UPPER LOW REMAINS ACROSS SOUTHERN ONTARIO AND THE GREAT LAKES. MODELS INDICATE 20 PERCENT POPS ARE POSSIBLE A FEW OF THOSE PERIODS...BUT WITH UNCERTAIN TIMING AND WITH AIRMASS BEING DRY WILL NOT MENTION ANY PRECIP DURING THE EXTENDED PERIOD FOR NOW. && .IND WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR INZ053>057-060>065- 067>072. FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR INZ021-028>031- 035>049-051-052. && UPDATE...SALLY AVIATION...SH PUBLIC...JH
Hazardous weather outlook, Jun 13, 5:54 AM EDT, 18 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 554 AM EDT FRI JUN 13 2008 INZ021-028>031-035>049-051-052-141000- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY- 554 AM EDT FRI JUN 13 2008 ...FLASH FLOOD WATCH IN EFFECT THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORM ACTIVITY IS EXPECTED...MAINLY THIS AFTERNOON AND EVENING. PRESENT INDICATIONS ARE THAT SOME STORMS MAY BE SEVERE...ESPECIALLY FROM ABOUT 200 PM THIS AFTERNOON UNTIL ABOUT MIDNIGHT TONIGHT. DAMAGING WINDS APPEAR TO BE THE MAIN THREAT...HOWEVER LARGE HAIL AND ISOLATED TORNADOES ARE ALSO POSSIBLE. IN ADDITION...SOME STORMS THIS AFTERNOON AND EVENING MAY PRODUCE HEAVY RAINFALL...WITH LOCALLY UP TO 3 INCHES OF RAIN POSSIBLE. THIS MAY LEAD TO FLASH FLOODING AND WILL EXACERBATE THE ONGOING FLOODING PROBLEMS. MINOR TO MODERATE RIVER FLOODING WILL CONTINUE ALONG MANY OF THE RIVERS. SEVERAL RIVERS AND STREAMS ARE ABOVE FLOOD STAGE. SEE THE LATEST HYDROLOGICAL STATEMENT FOR COMPLETE INFORMATION AND MORE DETAILS REGARDING RIVER FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORM ACTIVITY IS POSSIBLE SUNDAY NIGHT INTO MONDAY. AT THIS TIME...CONDITIONS APPEAR FAVORABLE FOR SEVERE STORMS SUNDAY NIGHT. MANY CENTRAL INDIANA RIVERS AND STREAMS WILL BE ABOVE FLOOD STAGE THROUGH AT LEAST THE EARLY PART OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY ON FRIDAY AFTERNOON OR FRIDAY EVENING. SPOTTERS ARE ALSO ENCOURAGED TO MONITOR FUTURE WEATHER STATEMENTS REGARDING THE SEVERE THREAT SUNDAY NIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ053>057-062>065-071-072-141000- OWEN-MORGAN-JOHNSON-SHELBY-RUSH-MONROE-BROWN-BARTHOLOMEW-DECATUR- JACKSON-JENNINGS- 554 AM EDT FRI JUN 13 2008 ...FLASH FLOOD WATCH IN EFFECT FOR TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORM ACTIVITY IS EXPECTED...MAINLY THIS AFTERNOON AND EVENING. PRESENT INDICATIONS ARE THAT SOME STORMS MAY BE SEVERE...ESPECIALLY FROM ABOUT 200 PM THIS AFTERNOON UNTIL ABOUT MIDNIGHT TONIGHT. DAMAGING WINDS APPEAR TO BE THE MAIN THREAT...HOWEVER LARGE HAIL AND ISOLATED TORNADOES ARE ALSO POSSIBLE. IN ADDITION...SOME STORMS TONIGHT MAY PRODUCE HEAVY RAINFALL...WITH LOCALLY UP TO 3 INCHES OF RAIN POSSIBLE. THIS MAY LEAD TO FLASH FLOODING AND WILL EXACERBATE THE ONGOING FLOODING PROBLEMS. MINOR TO MODERATE RIVER FLOODING WILL CONTINUE ALONG MANY OF THE RIVERS ACROSS CENTRAL INDIANA. SEVERAL RIVERS AND STREAMS ARE ABOVE FLOOD STAGE. SEE THE LATEST HYDROLOGICAL STATEMENT FOR COMPLETE INFORMATION AND MORE DETAILS REGARDING RIVER FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORM ACTIVITY IS POSSIBLE SUNDAY NIGHT INTO MONDAY. AT THIS TIME...CONDITIONS APPEAR FAVORABLE FOR SEVERE STORMS SUNDAY NIGHT. MANY CENTRAL INDIANA RIVERS AND STREAMS WILL BE ABOVE FLOOD STAGE THROUGH AT LEAST THE EARLY PART OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY ON FRIDAY AFTERNOON OR FRIDAY EVENING. SPOTTERS ARE ALSO ENCOURAGED TO MONITOR FUTURE WEATHER STATEMENTS REGARDING THE SEVERE THREAT SUNDAY NIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) INZ060-061-067>070-141000- SULLIVAN-GREENE-KNOX-DAVIESS-MARTIN-LAWRENCE- 554 AM EDT FRI JUN 13 2008 ...FLASH FLOOD WATCH IN EFFECT FOR TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORM ACTIVITY IS EXPECTED...MAINLY THIS AFTERNOON AND EVENING. PRESENT INDICATIONS ARE THAT SOME STORMS MAY BE SEVERE...ESPECIALLY FROM ABOUT 200 PM THIS AFTERNOON UNTIL ABOUT MIDNIGHT TONIGHT. DAMAGING WINDS APPEAR TO BE THE MAIN THREAT...HOWEVER LARGE HAIL AND ISOLATED TORNADOES ARE ALSO POSSIBLE. IN ADDITION...SOME STORMS TONIGHT MAY PRODUCE HEAVY RAINFALL...WITH LOCALLY UP TO 3 INCHES OF RAIN POSSIBLE. THIS MAY LEAD TO FLASH FLOODING AND WILL EXACERBATE THE ONGOING FLOODING PROBLEMS. MODERATE TO MAJOR RIVER FLOODING WILL CONTINUE ALONG PORTIONS OF THE EAST FORK WHITE...WHITE...AND WABASH RIVERS IN SOUTHWESTERN PORTIONS OF CENTRAL INDIANA. SEE THE LATEST HYDROLOGICAL STATEMENT FOR COMPLETE INFORMATION AND MORE DETAILS REGARDING RIVER FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THUNDERSTORM ACTIVITY IS POSSIBLE SUNDAY NIGHT INTO MONDAY. AT THIS TIME...CONDITIONS APPEAR FAVORABLE FOR SEVERE STORMS SUNDAY NIGHT. MANY CENTRAL INDIANA RIVERS AND STREAMS WILL BE ABOVE FLOOD STAGE THROUGH AT LEAST THE EARLY PART OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY ON FRIDAY AFTERNOON OR FRIDAY EVENING. SPOTTERS ARE ALSO ENCOURAGED TO MONITOR FUTURE WEATHER STATEMENTS REGARDING THE SEVERE THREAT SUNDAY NIGHT. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
In the hours before
Local storm report, Jun 13, 8:02 PM EDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
802 PM EDT FRI JUN 13 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TSTM WND DMG GREENWOOD 39.62N 86.11W
06/13/2008 JOHNSON IN TRAINED SPOTTER
TREE UPROOTED...8-10 INCH LIMB DOWN...5FT BY 7FT CHURCH
SIGN BLOWN DOWN AND VARIOUS OTHER SMALL LIMBS DOWN ALONG
MAIN STREET IN DOWNTOWN GREENWOOD.
&&Nearby
Flash Flood Warnings in Indiana, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.